New Mexico, 2016

Hail in New Mexico, May 15, 2016

May 15, 2016 · NWS ABQ · 10 events in 3 counties and zones

A shortwave trough sliding east across northern New Mexico interacted with deep moisture and instability over the area to produce scattered strong to severe thunderstorms. The strongest storms impacted the area around Santa Fe County where dime to quarter size hail accumulated several inches deep.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A shortwave trough sliding east across northern New Mexico interacted with deep moisture and instability over the area to produce scattered strong to severe thunderstorms. The strongest storms impacted the area around Santa Fe County where dime to quarter size hail accumulated several inches deep. Traffic was snarled along Interstate 25 between Santa Fe and Glorieta due to the slick travel. At least one vehicle slid off the highway as a result of the icy conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 15, 11:00 AM MST, 30 minutes earlier.

Area forecast discussion, May 15, 11:00 AM MST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 PM MDT SUN MAY 15 2016

.AVIATION...
18Z TAF CYCLE

Unsettled weather will impact much of northern and central New
Mexico through the next 24 to 36 hours. Thunderstorms will
continue developing over north central portions of New Mexico
through the afternoon...shifting to the northern mountains and
northeastern highlands of the state by early evening. Drier air is
currently working into the western tier of the state, and this
will limit storms there. However winds will be fairly strong
through the afternoon with occasional gusts of 30 to 40 kt,
especially near the Arizona/New Mexico border. Low clouds will
continue to slowly burn off in eastern New Mexico. This could
eventually lead to an unstable atmosphere with strong storms
taking shape, however latest high resolution forecast models
indicate this may not pan out, so confidence is somewhat low
regarding the development of any strong storms near KROW and
vicinity. Low clouds will have difficulty redeveloping tonight as
the dry air continues to work in from the west overnight.

52

&&

.PREV DISCUSSION...343 AM MDT SUN MAY 15 2016...
.SYNOPSIS...
An active weather pattern will continue through next week. A
closed low churning over the Pacific Northwest will gradually
drop south through early in the week then cross New Mexico
Wednesday into Thursday. The most active days should be today
into tonight and Tuesday through Thursday.

&&

.DISCUSSION...
Plenty of moisture over the area based on satellites...radar and
surface obs. Dewpoints generally in the 40s except in the far
northwest and north central areas. A short wave over Mexico will
cross the state today helping to destabilize the atmosphere even
more. This will result in widespread showers and scattered
thunderstorms today into tonight favoring central and eastern
zones. Some of the storms over the far south central and southeast
areas could be severe...with strong storms over portions of the
east. The activity will continue well into tonight.

Despite another short wave trough crossing New Mexico Monday there
should be Less coverage than today. Isolated to scattered showers
and thunderstorms will favor areas from I 40 on north. A few storms
in the far northeast could be severe. A back door cold front will
reach the far northeast late Monday then blast south and west
monday night. A strong east canyon wind into the Rio Grande Valley
will be possible.

The storm in the northwest will crawl south...reaching AZ by
Tuesday night. The low will then turn east and weaken as it crosses
NM as an open wave Thursday. Moisture will continue to stream north
into NM with widespread showers and storms from Tuesday through
Thursday. High temperatures each day will be below to well below
normal.

Friday through next weekend will be less active with only isolated
convection. Temperatures will warm to around normal each day. 40

&&

.FIRE WEATHER...
After a slight chance of light rain showers in the west this
morning, fire weather concerns will develop this afternoon as a mid
level dry slot moves over that part of the forecast area. Critical
fire weather conditions are expected across much of the NW Highlands
and W Central Highlands this afternoon where strong SW winds and
critically low humidities will juxtapose with temperatures a few to
several degrees above normal. Haines values of 6 will also be
common across the western half of the forecast area. Farther
east, better moisture will be in place with more moderate Haines
values. Scattered to numerous showers and thunderstorms are
expected this afternoon mainly along and east of the central
mountain chain, where many areas could receive a tenth to a
quarter inch of rain with locally higher amounts.

The dry slot will migrate over eastern NM with gusty winds on
Monday, resulting in some fire weather concerns for the east central
plains. Most of the east central plains should see critical fire
weather conditions Monday afternoon, but the fire danger is too low
there to issue any sort of headline. Weaker winds are expected
across the west Monday with higher humidities. Northern areas
will still have a chance of showers and thunderstorms on Monday as
a shortwave trough aloft crosses the Four Corners region.

A wet weather pattern will establish across the forecast area
Tuesday through Thursday as an upper level low drops southward
through the Great Basin, then east northeastward over the forecast
area. The system will draw another gusty and moist back door cold
front into the state Tuesday.  East canyon wind gusts in parts of
the Rio Grande Valley could reach 50 mph Tuesday and Tuesday evening.
Good coverage of wetting thunderstorms is looking more likely. The
latest GFS run slowed down the weather system, now bringing it
across the state on Thursday. The ECMWF however, stuck closer to its
previous timing. A slower passing would produce a third day of
potentially broad coverage of wetting showers and thunderstorms.
Most of the activity should favor the east by then. High
temperatures will begin to trend upward Thu after readings a around
6 to 20 degrees below normal on Tuesday and 5 to 12 degrees below
normal Wednesday.

Friday looks to bring drier air and further warming as an upper
level ridge of high pressure crosses.  The dry line could become
active across the east, especially Friday night.

Saturday, a deepening trough over the Great Basin may draw moisture
into the state from the S and SE with stronger winds.  We could see
thunderstorm coverage begin to trend upward again. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ105-109.

&&
Hazardous weather outlook, May 15, 4:26 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT SUN MAY 15 2016

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
526 AM MDT SUN MAY 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 300 PM AND
MIDNIGHT MDT FOR LINCOLN AND CHAVES COUNTIES. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING IN FAR NORTHEAST NEW MEXICO...WHICH INCLUDES UNION
COUNTY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
ACROSS LINCOLN AND CHAVES COUNTIES DUE TO THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WIND GUSTS.

40

In the hours before

Special weather statement, May 15, 11:06 AM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1206 PM MDT SUN MAY 15 2016

NMZ504-151830-
NORTHWEST HIGHLANDS-
1206 PM MDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL
1230 PM MDT...

AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF TORREON NAVAJO MISSION...OR 24
MILES SOUTHWEST OF CUBA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TORREON NAVAJO MISSION.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3595 10704 3579 10689 3569 10688 3562 10703
      3563 10708 3562 10710 3562 10715 3561 10715
      3558 10719 3557 10723 3570 10732
TIME...MOT...LOC 1806Z 226DEG 12KT 3571 10715

SHOEMAKE
Special weather statement, May 15, 11:27 AM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1227 PM MDT SUN MAY 15 2016

NMZ503-151900-
FAR NORTHWEST HIGHLANDS-
1227 PM MDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 100 PM MDT...

AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF DULCE...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DULCE.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3700 10690 3699 10689 3687 10714 3697 10730
      3700 10724
TIME...MOT...LOC 1827Z 233DEG 25KT 3696 10718

SHOEMAKE

The radar

The Albuquerque radar (KABX), 106 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Santa Fe

When
May 15, 11:30 AM MST to 11:35 AM MST
Where
Santa Fe County, Tesuque
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.760, -105.930

Pea to nickel size hail near Tesuque.

Hail, Santa Fe

When
May 15, 11:32 AM MST to 11:42 AM MST
Where
Santa Fe County, 2.26 mi E of Stanley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.150, -105.940

Quarter size hail near Stanley.

Hail, Rio Arriba

When
May 15, 11:40 AM MST to 11:45 AM MST
Where
Rio Arriba County, 4.19 mi NW of Cundiyo
Measured
1 in hail
Reported by
Public
Coordinates
36.007, -105.947

Quarter size hail in Chimayo.

Hail, Santa Fe

When
May 15, 1:12 PM MST to 1:25 PM MST
Where
Santa Fe County, 1.69 mi W of Canada de Los Alamos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -105.900

Hail up to the size of quarters accumulated several inches deep.

Hail, Santa Fe

When
May 15, 1:13 PM MST to 1:25 PM MST
Where
Santa Fe County, 3.13 mi WNW of Canada de Los Alamos
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.620, -105.920

Hail up to the size of quarters accumulated several inches deep and impacted travel along Interstate 25.

Hail, Sandoval

When
May 15, 1:18 PM MST to 1:23 PM MST
Where
Sandoval County, 9.17 mi NNE of Jemez Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.890, -106.620

Nickel size hail near La Cueva.

Hail, Santa Fe

When
May 15, 1:20 PM MST to 1:28 PM MST
Where
Santa Fe County, 3.64 mi WNW of Canada de Los Alamos
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.620, -105.930

Quarter size hail impacting travel along Interstate 25.

Hail, Sandoval

When
May 15, 1:20 PM MST to 1:35 PM MST
Where
Sandoval County, Counselor
Measured
0.75 in hail
Injuries
9 direct, 0 indirect
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.210, -107.460

Several inches of hail accumulated on Highway 550 near Counselor. Slick travel conditions resulted in a head-on collision between two vehicles. Nine people were injured, one critically.

Hail, Santa Fe

When
May 15, 1:40 PM MST to 1:45 PM MST
Where
Santa Fe County, 4.97 mi NNE of Glorieta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.650, -105.750

Nickel size hail in the high terrain east of Santa Fe.

Hail, Santa Fe

When
May 15, 4:25 PM MST to 4:30 PM MST
Where
Santa Fe County, 3.37 mi W of Canada de Los Alamos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -105.930

Quarter size hail near Seton Village.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624543, 624536, 626079, 624537, 624538, 624539, 624540, 624928, 624541, 624542.